Alert archive / Michigan / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this red flag warning at Apr 22, 2024, 8:23 AM EDT for 23 counties in Michigan. It took effect at Apr 22, 2024, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2024, 8:23 AM EDT (12:23 UTC)
- In effect from
- Apr 22, 2024, 12:00 PM EDT
- Expired
- Apr 22, 2024, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1564 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
874 WWUS83 KGRR 221223 RFWGRR URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Rapids MI 823 AM EDT Mon Apr 22 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-222030- /O.NEW.KGRR.FW.W.0002.240422T1600Z-240423T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 823 AM EDT Mon Apr 22 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... The National Weather Service in Grand Rapids has issued a Red Flag Warning, which is in effect from noon today to 8 PM EDT this evening. * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...around 20 percent. * Impacts...Vegetation has dried significantly in the last 24 hours. This has increased the likelihood of any fire that starts, to spread quickly. Burn restrictions are likely in effect. For more information on burn restrictions...visit the Michigan DNR website at www.michigan.gov/burnpermit or call 866-922-2876. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. The combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Be careful with any activities that could potentially lead to a wildfire. Camping...outdoor grills...smoking materials...chain saws...and all terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. && $$
2 follow-up statements
752 WWUS83 KGRR 221955 RFWGRR URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Rapids MI 355 PM EDT Mon Apr 22 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-230000- /O.CON.KGRR.FW.W.0002.000000T0000Z-240423T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 355 PM EDT Mon Apr 22 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...15 to 25 percent. * Impacts...Vegetation has dried significantly in the last 24 hours. This has increased the likelihood of any fire that starts, to spread quickly. Burn restrictions are likely in effect. For more information on burn restrictions...visit the Michigan DNR website at www.michigan.gov/burnpermit or call 866-922-2876. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. The combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Be careful with any activities that could potentially lead to a wildfire. Camping...outdoor grills...smoking materials...chain saws...and all terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. && $$
656 WWUS83 KGRR 222359 RFWGRR URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Rapids MI 759 PM EDT Mon Apr 22 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-230100- /O.EXP.KGRR.FW.W.0002.000000T0000Z-240423T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 759 PM EDT Mon Apr 22 2024 ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING... The humidity levels will continue to climb this evening while the winds diminish gradually. Thus the Red Flag Warning will be allowed to expire at 8 pm. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Apr 22, 7:47 AM EDT, 36 minutes earlier. Its key messages:
- Frost Advisory Ongoing, Elevated Fire Danger Today
- Showers Tonight into Tuesday
- Another round of cold air mid-week
- Warm and potentially stormy next weekend
Area forecast discussion, Apr 22, 7:47 AM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
747 AM EDT Mon Apr 22 2024
.KEY MESSAGES...
- Frost Advisory Ongoing, Elevated Fire Danger Today
- Showers Tonight into Tuesday
- Another round of cold air mid-week
- Warm and potentially stormy next weekend
&&
.DISCUSSION...
Issued at 324 AM EDT Mon Apr 22 2024
- Frost Advisory Ongoing, Elevated Fire Danger Today
Observations show most of West Michigan is in the mid to upper 30s
right now, and expectation is that temps fall into the low to mid
30s by daybreak south of US10, where the growing season has begun,
given clear skies and light winds. Thus the Frost Advisory looks to
be in good shape.
Warming temperatures are expected today as shortwave ridging
dominates the forecast with highs in the low to mid 60s. Given RH
values falling into the 25-30 percent range, and 15-20 mph winds
gusting to 25, a period of elevated fire danger may develop in the
afternoon.
- Showers Tonight into Tuesday
Rain showers then increase late this evening as the low level jet
ramps up across Lake Michigan and spread from northwest to
southeast. Those clear the area by daybreak Tuesday, giving a window
of lower precip chances except for the chance some showers may sneak
into the I94 corridor.
Convective showers then develop Tuesday afternoon as low-level lapse
rates near 9C/km paired with modest mid-level lapse rates result in
a few hundred joules of CAPE developing in low-topped convection.
This pairs with lift from a passing shortwave and cold frontal
boundary to provide scattered to numerous showers. Moisture will be
lower with dewpoints in the upper-30s to low 40s however so only a
slight chance of thunder exists. Showers continue into early
Wednesday morning.
- Another round of cold air mid-week
Starting Tuesday evening the cold front will be through Lower
Michigan and we will again by under the influence of cold Canadian
air. This brings us yet again into a risk window for frost/freeze
with tender vegetation - including many of the the vaunted West
Michigan fruit crops. We'll basically have two nights of concern -
both Tuesday night and again Wednesday night. One point of good news
is that it is starting to look like clouds may not clear out in time
on Tuesday night to produce a widespread freeze (except in far
northern areas), so that means Wednesday Night will be the one we
need to watch the closest. All the basic ingredients for a classic
late spring freeze are expected to be in place - surface high
pressure resulting in light winds, a dry lower atmosphere, clear
skies to allow radiational cooling, and 850 mb temperatures in the -
3C to -6C range. A silver lining here is that the models have backed
off the magnitude of this cold airmass (as indicated by 850 mb
temperatures) by a degree or two since yesterday.
- Warm and potentially stormy next weekend
We flip the switch back into warm air advection mode starting
Thursday, and this time it looks like our overall longwave weather
pattern will be changing. In other words, this should bring an end
to the rollercoaster weather and usher in a more sustained warm and
spring-like airmass (for at least the foreseeable future). Deep-
layer southwest flow associated with a building upper ridge over the
heart of the country will surge 850 mb temperatures in Grand Rapids
from -5C Thursday morning to +12C on Friday afternoon. This weather
pattern will also surge humidity into our neck of the woods, with
dewpoints pushing 60F by Saturday and Precipitable Water approaching
1.25. Moisture and instability are 2 of the 3 ingredients necessary
for storms, and the 3rd is some type of forcing mechanism, which
could come in the form of a vigorous shortwave that moves through
the upper Great Lakes sometime on Saturday. *Caveat* There remains
uncertainty with the timing and positioning of this shortwave, and
these elusive details will probably make the difference between
garden-variety rain showers and storms that get more organized and
potentially strong. Stay tuned throughout the week as we refine
these forecast details.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 729 AM EDT Mon Apr 22 2024
VFR conditions will persist throughout the period at all sites.
High clouds will move in this afternoon, and thicken/lower this
evening from northwest to southeast. Rain showers become likely
overnight across Lower Michigan. Gusty southwest winds will
develop once again today (by late morning), but this time they
will not drop off in the evening, but will instead continue
throughout the night and into Tuesday morning.
&&
.MARINE...
Issued at 324 AM EDT Mon Apr 22 2024
Will issue a small craft advisory starting this afternoon (20z)
north of Whitehall and expanding to the Lake Michigan nearshore to
St. Joseph this evening (00z) as south to southwest winds ramp up
and conditions hazardous to small craft spread southward. Tuesday
night into Wednesday the strong winds switch to northerly as a cold
front passes through the region. Will run the advisory to Wednesday
morning for now, however subsequent shifts will evaluate extending
further into Wednesday as high resolution model data comes into
that window to see how fast winds and waves subside. Cannot rule
out some gales during this period given the strong low level jet
overhead, however the peak of the jet will be when stability over
the lake is higher meaning that confidence in gale force gusts is
too low for a gale watch or gale warning.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory until 8 AM EDT this morning for MIZ043>046-
050>052-056>059-064>067-071>074.
MARINE...Small Craft Advisory from 8 PM this evening to 8 AM EDT
Wednesday for LMZ844>847.
Small Craft Advisory from 4 PM this afternoon to 8 AM EDT
Wednesday for LMZ848-849.
&&
DISCUSSION...AMD/Thomas
AVIATION...AMD
MARINE...ThomasHazardous weather outlook, Apr 22, 3:44 AM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 344 AM EDT Mon Apr 22 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-230745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 344 AM EDT Mon Apr 22 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Fire danger will be elevated this afternoon due to low humidity values and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A low chance of thunderstorms exists Tuesday. Frost is possible Tuesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-230745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 344 AM EDT Mon Apr 22 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Conditions hazardous to small craft will start this afternoon north of Whitehall and expanding south along the lakeshore this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Conditions hazardous to small craft will continue into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 3:40 AM EDT | Small Craft Advisory | GRR | 64 hr |
Nearby
Red Flag Warnings in Michigan, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.